Washington, 2008

Heavy Snow in Washington, March 13, 2008

March 13, 2008 · NWS PDT · 1 event in 1 county or zone

Moist upslope flow brought heavy snowfall into the Blue Mountains. Snowfall amounts in inches included Ski Bluewood (11) and Touchet SnoTel (8).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Moist upslope flow brought heavy snowfall into the Blue Mountains. Snowfall amounts in inches included Ski Bluewood (11) and Touchet SnoTel (8).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 13, 3:35 AM PST, 25 minutes earlier.

Area forecast discussion, Mar 13, 3:35 AM PST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
435 AM PDT THU MAR 13 2008

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...A FAST AND PROGRESSIVE
WESTERLY FLOW WILL TRANSPORT FREQUENT WEATHER DISTURBANCES WHICH
WILL BRING PERIODS OF RAIN AND MOUNTAIN SNOW DURING THE NEXT TWO
DAYS. TIMING OF THE INDIVIDUAL WAVES WILL BE RATHER DIFFICULT DUE TO
THEIR FAST MOVEMENT. HOWEVER IT LOOKS LIKE THE BEST CHANCES OF
PRECIP...ASIDE FROM THIS MORNING...WILL BE FROM THIS AFTERNOON AGAIN
THROUGH THIS EVENING AND THEN AGAIN FROM FRIDAY AFTERNOON AND FRIDAY
EVENING...I.E. DURING THE TIMES OF GREATEST INSTABILITY. SNOW LEVELS
WILL LOWER TO MOST MOUNTAIN PASSES TONIGHT...AND THEN ALL PASSES AND
EVEN SOME OF THE HIGHER TERRAIN OF THE LOWER COLUMBIA BASIN AND BLUE
MOUNTAIN FOOTHILLS FRIDAY NIGHT. INSTABILITY WILL INCREASE FRIDAY
AFTERNOON AS A RESULT OF COLDER AIR MOVING IN ALOFT OVER THE REGION
CAUSING STEEPER LAPSE RATES TO FORM. HOWEVER...THERE IS STILL ENOUGH
UNCERTAINTY...AND WITH SUCH A COOL AIR MASS...THAT CONVECTIVE SNOW
SHOWERS OVER THE MOUNTAINS AND RAIN OR SNOW PELLET SHOWERS OVER THE
LOWER ELEVATIONS...ESPECIALLY OVER THE BLUE MOUNTAIN FOOTHILLS ARE
MUCH MORE LIKELY THAN THUNDERSTORMS. HOWEVER...CANNOT RULE OUT A
LIGHTNING STRIKE OR TWO...THOUGH ANY THUNDER WITH THESE SHOWERS WILL
BE VERY ISOLATED. THE MOIST AND UNSETTLED WEATHER PATTERN WILL
PERSIST INTO SATURDAY AND THE EXTENDED PERIOD WITH NEAR TO SLIGHTLY
BELOW NORMAL TEMPERATURES. 88

.LONG TERM...SATURDAY THROUGH WEDNESDAY...COOL AND UNSETTLED
CONDITIONS WILL CONTINUE THROUGH THE LONG-TERM PERIOD.  A WEAK
TRANSITORY RIDGE SUNDAY AND SUNDAY NIGHT WILL PROVIDE A BREAK IN
PRECIPITATION...ALTHOUGH THERE COULD BE LINGERING SHOWERS OVER THE
MOUNTAINS.  A MOIST WESTERLY FLOW WILL FOLLOW WITH PERIODS OF
SHOWERS MONDAY THROUGH WEDNESDAY.  SNOW LEVELS WILL RANGE FROM
AROUND 2000-4000 FEET AND SNOW LEVELS AT NIGHT WILL RANGE FROM
1000-3000 FEET.  PRECIPITATION PRODUCING SYSTEMS ARE NOT EXPECTED TO
BE WELL ORGANIZED...BUT CONFIDENCE IN THE OVERALL PATTERN IS ABOVE
AVERAGE DUE TO GOOD AGREEMENT AMONG THE MODEL AND MODEL ENSEMBLE
FORECASTS.  80

&&

.AVIATION DISCUSSION...MVFR/IFR CONDITIONS WILL CONTINUE FOR SEVERAL
HOURS THIS MORNING.  AFTER ABOUT 15Z...IMPROVING CONDITIONS ARE
EXPECTED.  HOWEVER...A SHOWER CROSSING A TAF SITE COULD BRING A
RETURN TO IFR CONDITIONS FOR BRIEF PERIODS AT ANY TIME TODAY.  THERE
IS ALSO A CHANCE THAT A PAIR OF PACIFIC DISTURBANCES THAT WILL CROSS
THE AREA TODAY MAY PROVIDE LONGER-LIVED IFR CONDITIONS...BUT THAT IS
NOT EXPECTED AT THIS TIME.  AFTER 9 ZULU FRIDAY ANOTHER PACIFIC
DISTURBANCE WILL BRING INCREASED CHANCES OF MVFR/IFR CEILINGS AND
PRECIPITATION TO KRDM AND POSSIBLY TO KDLS.  80

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  50  31  48  30 /  80  30  50  30
ALW  50  32  48  31 /  80  40  50  30
PSC  53  29  51  29 /  70  20  40  20
YKM  52  26  50  25 /  70  20  40  20
HRI  51  29  49  29 /  70  20  40  20
ELN  49  26  47  25 /  70  20  40  20
RDM  49  28  47  27 /  70  30  50  30
LGD  43  29  41  28 /  70  40  30  30
GCD  46  29  44  28 /  70  30  40  30
DLS  52  31  50  30 /  60  30  50  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
88/80
Hazardous weather outlook, Mar 12, 4:20 AM PST, 23 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
520 AM PDT WED MAR 12 2008

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-131130-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
520 AM PDT WED MAR 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HIGH PRESSURE ALOFT WILL KEEP DRY CONDITIONS OVER THE AREA TODAY. A
WEATHER SYSTEM WILL BEGIN TO MOVE INTO THE REGION TONIGHT WITH RAIN
AND MOUNTAIN SNOW SHOWERS SPREADING FROM WEST TO EAST ACROSS THE
FORECAST AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

FREQUENT WEATHER DISTURBANCES WILL KEEP PERIODS OF UNSETTLED SHOWERY
CONDITIONS OVER THE AREA THROUGH THE PERIOD. AT THIS TIME NONE OF
THESE WEATHER SYSTEMS ARE EXPECTED TO PRODUCE ANY SIGNIFICANT OR
WIDESPREAD HAZARDOUS CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Blue Mountains

When
March 13, 4:00 AM PST to 6:00 PM PST
Where
Northwest Blue Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90307.